Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 52, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 3, 2006, 5:26 AM CDT for Jefferson County, Shelby County, Alabama. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2006, 5:26 AM CDT (10:26 UTC)
- Expired
- Apr 3, 2006, 6:00 AM CDT
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Jefferson County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 38 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 5:26 AM CDT | HAIL 0.75 | Birmingham, AL | REPORTED NEAR ALFORD AVENUE AND INTERSTATE 65. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 1:06 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1222 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1601 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 031027
SVRBMX
ALC073-117-031100-
/O.NEW.KBMX.SV.W.0052.060403T1026Z-060403T1100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 AM CDT MON APR 3 2006
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN JEFFERSON COUNTY IN CENTRAL ALABAMA
THIS INCLUDES THE CITIES OF...VESTAVIA HILLS...MOUNTAIN BROOK...
MIDFIELD...LEEDS...IRONDALE...HOOVER...HOMEWOOD...CAHABA
HEIGHTS...BIRMINGHAM
NORTHERN SHELBY COUNTY IN CENTRAL ALABAMA
THIS INCLUDES THE CITIES OF...MEADOWBROOK...INVERNESS
* UNTIL 600 AM CDT
* AT 524 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM HOMEWOOD TO
BESSEMER...AND MOVING EAST AT 50 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HOMEWOOD...LAKE PURDY AND CHELSEA
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3356 8691 3359 8656 3357 8656 3355 8650
3352 8650 3350 8647 3350 8643 3329 8646
3330 8707
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 5:15 AM CDT, 11 minutes earlier.
Area forecast discussion, Apr 3, 5:15 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 515 AM CDT MON APR 3 2006 .DISCUSSION... IT HAS BEEN A BUSY MORNING ACROSS CENTRAL ALABAMA. SEVERE STORMS HAVE FIRED UP MAINLY NORTH OF INTERSTATE 20. THE MAIN PROBLEM SO FAR HAS BEEN HAIL...BUT WE CANNOT RULE OUT AN ISOLATED TORNADO FROM DEVELOPING. THESE STORMS ARE EXPECTED TO LAST AT LEAST THROUGH SUNRISE AND THEN BEGIN TO SUBSIDE A FEW HOURS LATER TODAY. AFTER WE GET RID OF THESE STORMS...A COLD FRONT WILL MOVE RAPIDLY ACROSS THE AREA LATE THIS MORNING. A TIGHT PRESSURE GRADIENT WILL QUICKLY FOLLOW THE FRONT WHICH WILL GIVE US SOME STRONG GUSTY WINDS IN THE AFTERNOON ACROSS THE ENTIRE FORECAST AREA. WE WILL ISSUE A LAKE WIND ADVISORY LATER TODAY AS A RESULT WHICH WILL PROBABLY GO FROM NOON TO 6PM. WINDS WILL BEGIN TO WEAKEN SHORTLY AFTER SUNSET. COOLER CONDITIONS ARE EXPECTED TUESDAY THROUGH THURSDAY AS A MUCH COOLER AIRMASS IS IN PLACE. DAYTIME TEMPERATURES WILL BE BACK IN THE 60S AND 70S WHILE OVERNIGHT TEMPERATURES WILL BE BACK IN THE UPPER 30S TO 40S. RAIN CHANCES WILL RETURN TO THE FORECAST OF FRIDAY WHEN ANOTHER COLD FRONT APPROACHES THE FORECAST AREA. THE FRONT LOOKS TO BE SLOW MOVING THROUGH...SO RAIN CHANCES MAY EXTEND INTO SATURDAY. BY SUNDAY...DRY CONDITIONS WILL RETURN AS A RIDGE OF HIGH PRESSURE SETS IN. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 76 43 67 37 / 30 0 0 10 ANNISTON 79 43 68 42 / 30 0 0 10 BIRMINGHAM 79 44 69 41 / 30 0 0 10 TUSCALOOSA 81 45 71 42 / 20 0 0 10 CALERA 80 46 70 42 / 30 0 0 10 AUBURN 81 48 71 43 / 10 0 0 10 MONTGOMERY 84 48 73 43 / 10 0 0 10 TROY 82 48 74 42 / 10 0 0 10 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 10/ARM
Hazardous weather outlook, Apr 3, 1:27 AM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 127 AM CDT MON APR 3 2006 ALZ011>015-017>050-031230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 127 AM CDT MON APR 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. ...TORNADO WATCH IN EFFECT THROUGH 7 AM CDT FOR PORTIONS OF CENTRAL ALABAMA... .DAY ONE...REST OF TONIGHT. SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 70 MPH...LARGE HAIL...AND TORNADOES...ARE POSSIBLE FOR NORTHWESTERN PORTIONS OF CENTRAL ALABAMA...GENERALLY NORTH OF LINE FROM VERNON...TO FAYETTE..AND JASPER THROUGH 7 AM CDT. A SQUALL LINE OUT AHEAD OF A COLD FRONT WILL APPROACH MARION COUNTY AFTER 3 AM CDT...AND TRACK SLOWLY SOUTHEASTWARD THROUGH 7 AM CDT. THE ATMOSPHERE REMAINS MOIST AND UNSTABLE OUT AHEAD OF THE FRONT...AND STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH SUNRISE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A FEW STRONG STORMS MAY BE LINGERING ACROSS THE INTERSTATE 20 59 CORRIDOR EARLY THIS MORNING...DURING THE MORNING COMMUTE HOURS...AS A LINE OF SHOWERS AND THUNDERSTORMS JUST AHEAD OF A COLD FRONT PUSHES THROUGH THE AREA. AS TEMPERATURES HEAT UP LATE MONDAY MORNING...A FEW STRONG STORMS ARE POSSIBLE GENERALLY SOUTH OF INTERSTATE 20 AND EAST OF INTERSTATE 65. THE STORMS WILL HAVE THE POTENTIAL OF PRODUCING WIND GUSTS UP TO 40 MPH...PEA SIZED HAIL...A DEADLY CLOUD TO GROUND LIGHTNING. THE BEST CHANCE OF STRONG THUNDERSTORMS WILL OCCUR BETWEEN 11 AM AND 4 PM. A COLD FRONT WILL PUSH ACROSS CENTRAL ALABAMA ON MONDAY. THE FRONT WILL BE NEAR A GADSDEN TO BIRMINGHAM TO TUSCALOOSA LINE BY 1 PM... AND TO A TROY TO PHENIX CITY LINE BY 4 PM. A FEW STRONG STORMS ARE POSSIBLE JUST AHEAD OF THE FRONT AS ITS MOVES THROUGH CENTRAL ALABAMA. STRONG THUNDERSTORMS ARE AGAIN POSSIBLE LATE FRIDAY AND SATURDAY ASSOCIATED WITH THE NEXT COLD FRONT APPROACHING CENTRAL ALABAMA. THIS SYSTEM LOOKS VERY SIMILAR TO THE ONE AFFECTING US TONIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. JD/81
In the hours before
Special weather statement, Apr 3, 3:28 AM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 328 AM CDT MON APR 3 2006 ALZ026-030900- ST. CLAIR- 328 AM CDT MON APR 3 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR COUNTY UNTIL 400 AM CDT... ...TORNADO WATCH IN EFFECT UNTIL 7 AM CDT... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 326 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER MOODY...MOVING EAST AT 55 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MARGARET...ARGO... MOODY...ODENVILLE...BRANCHVILLE...PELL CITY AND RIVERSIDE THROUGH 400 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Apr 3, 3:36 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
336 AM CDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM HAIL 1 W MOODY 33.60N 86.51W
04/03/2006 E0.88 INCH ST. CLAIR AL TRAINED SPOTTER
MOSTLY DIME-SIZED, SOME NICKEL. JUST OFF HIGHWAY 78.
&&
KSUMRALLLocal storm report, Apr 3, 3:40 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 AM CDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM HAIL BRANCHVILLE 33.66N 86.43W
04/03/2006 E0.50 INCH ST. CLAIR AL PUBLIC
&&
KSUMRALLSpecial weather statement, Apr 3, 3:51 AM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 351 AM CDT MON APR 3 2006 ALZ019-027-030930- CALHOUN-TALLADEGA- 351 AM CDT MON APR 3 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA AND CALHOUN COUNTIES UNTIL 430 AM CDT... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 347 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 7 MILES NORTHWEST OF LINCOLN...MOVING EAST AT 50 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LINCOLN...OHATCHEE... WEST END-COBB TOWN...WEAVER...BLUE MOUNTAIN...ANNISTON...SAKS AND FORT MCCLELLAN THROUGH 430 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Apr 3, 4:06 AM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 406 AM CDT MON APR 3 2006 ALZ022-030-031-030930- GREENE-PICKENS-SUMTER- 406 AM CDT MON APR 3 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER...GREENE AND PICKENS COUNTIES UNTIL 430 AM CDT... ...SMALL HAIL AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 403 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 8 MILES NORTHWEST OF PICKENSVILLE TO 28 MILES SOUTHWEST OF MEMPHIS...MOVING EAST AT 50 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR PICKENSVILLE...MEMPHIS...CARROLLTON...MCMULLEN...ALICEVILLE AND GORDO THROUGH 430 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL AND STRONG GUSTY WINDS. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. STRONG GUSTY WINDS CAN ALSO BE EXPECTED...WHICH CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Apr 3, 4:39 AM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 439 AM CDT MON APR 3 2006 ALZ023-031015- TUSCALOOSA- 439 AM CDT MON APR 3 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL 515 AM CDT... ...SMALL HAIL IS POSSIBLE FROM APPROACHING THUNDERSTORMS... ...TORNADO WATCH IN EFFECT UNTIL 7 AM CDT... AT 437 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 17 MILES NORTH OF NORTHPORT TO 19 MILES WEST OF NORTHPORT...MOVING EAST AT 30 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR NORTHPORT AND TUSCALOOSA THROUGH 515 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 2:12 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Pickens, Tuscaloosa | 33 min |
| Apr 3, 2:49 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker | 26 min |
| Apr 3, 2:58 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 32 min |
| Apr 3, 3:41 AM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 19 min |
| Apr 3, 3:57 AM CDT | Severe Thunderstorm Warning | BMX | Fayette | 33 min |
| Apr 3, 3:59 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 31 min |
| Apr 3, 4:03 AM CDT | Severe Thunderstorm Warning | BMX | Walker | 33 min |
| Apr 3, 4:22 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 23 min |
| Apr 3, 4:31 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens | 29 min |
| Apr 3, 4:48 AM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 27 min |
| Apr 3, 5:01 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 29 min |
| Apr 3, 6:07 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 23 min |
| Apr 3, 6:31 AM CDT | Severe Thunderstorm Warning | BMX | Talladega | 29 min |
| Apr 3, 6:39 AM CDT | Severe Thunderstorm Warning | BMX | Chilton | 20 min |
| Apr 3, 6:53 AM CDT | Severe Thunderstorm Warning | BMX | Clay, Coosa, Tallapoosa | 17 min |
| Apr 3, 7:20 AM CDT | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 11 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.